At-home medication errors common for young children

October 28, 2014

Every eight minutes, a child less than 6 years old experiences an out-of-hospital medication error such as taking the wrong drug or taking too much, according to a study published in the journal Pediatrics.

Every eight minutes, a child less than 6 years old experiences an out-of-hospital medication error such as taking the wrong drug or taking too much, according to a study published in the journal Pediatrics.

The study examined National Poison Data System reports from 2002 to 2012. It found 696,937 out-of-hospital medication errors, approximately 63,358 annually, for children less than 6 years old.

Twenty-five children died from those medication errors, but most of the mistakes did not require medical treatment. According to the study, nearly 97% of the errors happened in the children’s homes.

Pharmacists can lower readmissions with discharge counseling and housecalls

"This isn't just a couple of cases, there are tens of thousands of errors occurring every year," said Henry Spiller, director of the Central Ohio Poison Center and one of the study’s authors.

 

The younger the child, the higher the medication error rate, the study said. Children less than 12 months experienced 25.2% of the medication errors, while those aged 5 years experienced 9.7% of the medication errors.

Most of the errors involved liquid formulations (81.9%), while tablets, capsules, and caplets accounted for 14.9% of the errors. The most common reasons given for the medication errors were inadvertently taking or being given medication twice (27%), taking incorrect doses (17.8%), confusing units of measure (8.2%), and taking wrong medications (7.8%).

“Cough and cold medication errors declined significantly starting in 2005. However, non-cough and cold medication errors increased significantly during the study period,” the study’s authors wrote. “Learning from the success in decreasing cough and cold medication errors, increased efforts are needed to prevent non-cough and cold medication errors among young children.